Iowa, 2011

Winter Storm in Iowa, February 1, 2011

February 1, 2011 · NWS DMX · 8 events in 8 counties and zones

S. on January 31st into the 1st.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A powerful storm system moved into the southwest U.S. on January 31st into the 1st. The system moved east-northeast across the southern U.S. on the 1st into early the 2nd. Surface low pressure developed over west Texas. The low tracked across Arkansas and eventually through the Ohio River Valley. A considerable amount of moisture was drawn north into the storm system. A very large shield of precipitation developed to the north of the low pressure track. The main deformation zone was nearly 4 degrees wide, covering a large part of the mid section of the country. Snow spread north into Iowa during the afternoon of the 1st and picked up in intensity rapidly during the late afternoon and early evening hours. The low pressure system deepened rapidly as well. A strong pressure gradient was in place over the state. As the low crossed extreme southern Illinois, the pressure dropped to about 995 mb. At the same time a high pressure of nearly 1050 mb was located over western North Dakota. Winds increased rapidly during the evening with sustained winds of 25 to 35 MPH across most of the state. Winds gusted to 50 MPH southwest into west central Iowa. The combination of falling snow and strong winds dropped visibility to around 1/4 mile at times for several hours. Whiteout conditions were reported in some rural areas. Roads became impassible in places, and treacherous everywhere. A few highways were closed as they drifted shut, however most of the main highways remained open, including Interstate 80. Numerous businesses and nearly all schools closed by the afternoon of the 1st and remained closed on the 2nd. Snowfall amounts of 4 to 8 inches were common across the area, with heavier snow falling farther east. The same event is also listed in Stormdata as the 01-02 February Blizzard for central and southeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 1, 5:49 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Feb 1, 5:49 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
549 AM CST TUE FEB 1 2011

...MAJOR WINTER STORM WITH BLIZZARD CONDITIONS EXPECTED TO AFFECT
MUCH OF IOWA FROM THIS AFTERNOON THROUGH WEDNESDAY MORNING...

.SHORT TERM /TODAY/...
THERE WILL BE A LULL IN THE ACTIVITY THIS MORNING WITH ONLY LIGHT
SNOW OR FLURRIES IN CENTRAL AND SOUTHERN AREAS AND LITTLE PCPN IN
THE NORTH. WINDS HOWEVER...WILL CONTINUE TO INCREASE DURING THE
MORNING AS STORM INTENSIFIES ACRS THE SOUTHERN US. SNOW WILL BEGIN
TO BE BLOWN ALONG THE SURFACE DURING THE MORNING AND PASSES OVER
ROADS AND HIGHWAYS. ARRIVAL OF THE PCPN FROM THE SECOND STORM SHOULD
BE AROUND MIDDAY AND EXPAND NORTHEAST ACRS A GOOD PORTION OF CENTRAL
IOWA. FORCING MOSTLY ASSOCIATED WITH MID LEVEL QG DYNAMICS WITH MOST
OF THE LOW LEVEL WAA REMAINING WELL TO THE SOUTH. SNOW WILL BE
HEAVIEST IN OUR SOUTHEAST NEAR KOTM WITH SNOWFALL RATES OF 1 TO 2
INCHES AN HOUR BY LATE AFTERNOON. MODELS NOT AS SCARY WITH AMOUNTS
AS LAST NIGHTS RUNS BUT STILL PLENTY WILL FALL BY THIS EVENING.
SOUNDINGS INDICATE STRONGEST WINDS THIS AFTERNOON INTO THE EARLY
EVENING WITH LOW LEVEL ADIABATIC LAYER PUSHING WINDS UPWARD WITH
GUSTS OF 40 TO 45 MPH POSSIBLE IN THE SOUTHEAST QUARTER OR SO OF THE
FORECAST AREAS. CERTAINLY NEAR BLIZZARD TO BLIZZARD CONDITIONS WILL
BE POSSIBLE BY MID AFTERNOON INTO THE EVENING IN THE WARNED AREA.
SNOWFALL THIS MORNING WILL BE VERY LIMITED BUT INCREASE RAPIDLY THIS
AFTERNOON WITH 2 TO 5 NEW INCHES OF SNOW IN THE WARNED AREA WITH
HEAVIEST AMOUNTS NEAR BLOOMFIELD AND OTTUMWA.

.LONG TERM /TONIGHT THROUGH MONDAY/...
INITIALLY ALL EYES ARE ON THE APPROACHING MAJOR WINTER STORM WHICH
WILL BE AFFECTING OUR AREA THROUGH TONIGHT. THERE SEEMS TO BE GOOD
MODEL CONSENSUS ON THE OVERALL TRACK AND STRENGTH OF THE LOW AS IT
MOVES QUICKLY BY TO OUR SOUTHEAST...WITH A LARGE PRECIP SHIELD
COVERING VIRTUALLY OUR ENTIRE AREA TONIGHT AND THE HIGHEST AMOUNTS
COMING IN OUR SOUTHEASTERN COUNTIES. ALSO HAVE HIGH CONFIDENCE IN
STRONG AND GUSTY WINDS OVERNIGHT WHICH WILL RESULT IN SIGNIFICANT
BLOWING AND DRIFTING OF SNOW AND REDUCED VISIBILITIES...ESPECIALLY
IN OUR SOUTHEAST WHERE HEAVIER SNOW IS LIKELY TO BE FALLING
PARTICULARLY THIS EVENING. THUS THE BLIZZARD WARNING APPEARS WELL
PLACED AND TIMED AND WILL MAKE NO CHANGES TO IT FOR THIS ISSUANCE.
ONLY POINT OF REAL UNCERTAINTY REGARDING FORECAST OF THIS STORM FOR
TONIGHT IS SNOWFALL AMOUNTS...AS THERE ARE SIGNIFICANT DISCREPANCIES
AMONG VARIOUS QPF FORECASTS AND LARGE DIFFERENCES IN SNOW RATIOS.
HOWEVER...MOST MODELS YIELD TIME SECTIONS WITH A DEEP SNOW GROWTH
LAYER AND QUITE A BIT OF FORCING ESPECIALLY IN THE 00Z-04Z TIMEFRAME
TONIGHT...LIKELY RESULTING IN SNOW RATIOS OF 18 TO 20 AT TIMES IN
THE SOUTHEAST. THIS MAKES THE QPF FORECAST EVEN MORE SENSITIVE IN
TERMS OF ITS EFFECT ON FORECAST SNOWFALL AMOUNTS. THE ECM CONTINUES
TO BE VERY ROBUST WITH ITS QPF FORECAST TONIGHT...CONSIDERABLY
MORE SO THAN ANY OTHER MODEL IN THE SUITE. HAVE TAPERED OFF OUR QPFS
A BIT IN DEFERENCE TO THE REST OF THE GUIDANCE ENVELOPE BUT THIS
STILL LEAVES OVERNIGHT ACCUMULATIONS OF 6 TO 10 INCHES ACROSS OUR
SOUTHEAST...AND REGARDLESS OF PRECISE AMOUNTS THE STRONG WINDS ARE
LIKELY TO RESULT IN WIDESPREAD CRIPPLING TRAVEL CONDITIONS ACROSS
THAT AREA.

FURTHER NORTHWEST...ANY ADDITIONAL SNOWFALL TONIGHT WILL BE LIGHT
AND THE PRIMARY HAZARD WILL TRANSITION TO DANGEROUS WIND CHILLS BY
MIDNIGHT. CURRENT FORECAST CALLS FOR WIND CHILL VALUES AS LOW AS 30
TO 35 BELOW ZERO AROUND ESTHERVILLE BY EARLY WEDNESDAY MORNING. THUS
HAVE CUT PORTIONS OF THE WINTER WEATHER ADVISORY SHORT AT 06Z
TONIGHT TO REPLACE THEM WITH A WIND CHILL ADVISORY...AND HAVE ISSUED
A WIND CHILL WARNING IN OUR FAR NORTHWEST BEGINNING AT 03Z THIS
EVENING.

THE SNOW SHOULD MOVE OFF TO THE EAST QUICKLY ON WEDNESDAY
MORNING...BUT WITH DANGEROUS WIND CHILLS CONTINUING IN THE NORTH AND
NORTHWEST THROUGH AROUND NOON...FOLLOWED BY HIGH PRESSURE MOVING TO
OUR SOUTHWEST ON WEDNESDAY AFTERNOON AND EVENING RESULTING IN
LIGHTENING WINDS AND VERY COLD TEMPERATURES. FROM THURSDAY INTO
FRIDAY HOWEVER...WE WILL SEE A RAPID RETURN OF SOUTHWESTERLY SURFACE
FLOW AND WARM AIR ADVECTION BRINGING A NOTABLE WARMING TREND FOR
THE END OF THE WEEK. HEADING TOWARD THE WEEKEND THE PROGNOSTIC
MODELS GRADUALLY DIVERGE...BUT THERE IS CONSENSUS FOR A WEAKER DEEP
LAYER TROUGH BRINGING A WEAK SURFACE TROUGH WITH NO REAL ASSOCIATED
COLD AIR ADVECTION THROUGH THE AREA SOMETIME AROUND FRIDAY NIGHT. AT
THIS TIME IT IS DIFFICULT TO GAGE PRECIP CHANCES WITH THIS
FROPA...SO HAVE KEPT SLIGHTS IN TO ACCOUNT FOR IT. IN FACT VERY
LITTLE FORECAST CHANGE TO TEMPS OR PRECIP WERE MADE FROM WEDNESDAY
NIGHT THROUGH THE WEEKEND.

&&

.AVIATION...01/12Z
VFR CONDITIONS HAVE ENTERED INTO NORTHERN IA AS DRIER AIR HAS LIFTED
CEILINGS THERE.  ELSEWHERE...MVFR TO IFR CONDITIONS PERSIST INTO
CENTRAL AND SOUTHERN IA WHERE LIGHT SNOW CONTINUED.  INTENSE SYSTEM
TO THE SOUTH WILL MOVE NORTHWARD WITH SNOW SPREADING BACK INTO IOWA
DURING THE DAY.  WIDESPREAD IFR/LIFR CONDITIONS WILL MOVE INTO MOST
LOCATIONS BY AFTERNOON WITH BLIZZARD CONDITIONS IN KDSM/KOTM AND
POSSIBLY KALO.  NORTH WINDS AT 20 TO 30KTS AND GUSTS TO 35KTS WILL
BE COMMON BY LATE AFTERNOON INTO THE EARLY EVENING AS THE STORM
PASSES SOUTHEAST OF THE STATE.  SOME IMPROVEMENT IS SEEN LATE
TONIGHT AS WINDS BEGIN TO GRADUALLY WEAKEN BUT WIDESPREAD MVFR TO
IFR CONDITIONS WILL PERSIST WITH LOW CIGS AND BLOWING SNOW AT MOST
LOCATIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CLARKE-DALLAS-
DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-
TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

BLIZZARD WARNING FROM NOON TODAY TO NOON CST WEDNESDAY FOR
APPANOOSE-BLACK HAWK-CLARKE-DAVIS-DECATUR-GRUNDY-JASPER-LUCAS-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO-
WARREN-WAYNE.

WINTER STORM WARNING FROM NOON TODAY TO NOON CST WEDNESDAY FOR
ADAIR-ADAMS-AUDUBON-BOONE-BREMER-BUTLER-CASS-DALLAS-GREENE-GUTHRIE-
HARDIN-MADISON-RINGGOLD-TAYLOR-UNION.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR EMMET-
KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CALHOUN-
CARROLL-CERRO GORDO-CRAWFORD-FRANKLIN-HAMILTON-HANCOCK-HUMBOLDT-SAC-
WEBSTER-WORTH-WRIGHT.

WIND CHILL WARNING FROM 9 PM THIS EVENING TO NOON CST WEDNESDAY FOR
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO.

WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY FOR
CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-FRANKLIN-HAMILTON-HANCOCK-
HUMBOLDT-SAC-WEBSTER-WORTH-WRIGHT.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...COGIL
Hazardous weather outlook, Feb 1, 4:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CST TUE FEB 1 2011

IAZ004>007-015>017-023>026-033>036-044-045-021200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-
430 AM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED AT TIMES TODAY AND TONIGHT...AND INCREASING
NORTHERLY WINDS WILL BEGIN TO PRODUCE SOME SHALLOW BLOWING SNOW.
BITTER COLD AIR WILL SURGE INTO THE AREA TONIGHT...BRINGING
DANGEROUS WIND CHILLS OF 30 TO 35 BELOW ZERO BY EARLY WEDNESDAY
MORNING.

A WINTER WEATHER ADVISORY...WIND CHILL ADVISORY...AND WIND CHILL
WARNING ARE IN EFFECT FOR PORTIONS OF THE AREA AT VARIOUS TIMES
THROUGH TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND CHILL ADVISORY AND WIND CHILL WARNING ARE IN EFFECT THROUGH
WEDNESDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

DANGEROUS WIND CHILLS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT AND
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL
MEASUREMENTS ARE REQUESTED AND EXTREMELY HELPFUL.

IAZ027-028-037-046-047-057>059-070>072-081-082-092-093-021200-
BUTLER-BREMER-HARDIN-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
430 AM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY SNOWFALL IS EXPECTED FROM THIS AFTERNOON THROUGH
TONIGHT. INCREASING NORTHERLY WINDS WILL PRODUCE BLOWING AND
DRIFTING SNOW ALONG WITH VERY LIMITED VISIBILITIES...WITH
DANGEROUS NEAR BLIZZARD CONDITIONS POSSIBLE AT TIMES. WIND CHILLS
OF 15 TO 20 BELOW ZERO ARE ALSO LIKELY LATER TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA THIS MORNING. A
WINTER STORM WARNING IS THEN IN EFFECT FROM NOON TODAY THROUGH
TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT THROUGH WEDNESDAY MORNING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

WIND CHILLS OF AROUND 20 BELOW ZERO WILL ALSO BE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL
MEASUREMENTS ARE REQUESTED AND EXTREMELY HELPFUL.

IAZ038-039-048>050-060>062-073>075-083>086-094>097-021200-
GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-
DAVIS-
430 AM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOWFALL IS EXPECTED FROM THIS AFTERNOON THROUGH TONIGHT.
INCREASING NORTHERLY WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW
ALONG WITH BLIZZARD CONDITIONS AND NEAR ZERO VISIBILITIES AT
TIMES. THIS IS A LIFE THREATENING SITUATION AND TRAVEL IS STRONGLY
DISCOURAGED.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA THIS MORNING.
A BLIZZARD WARNING IS THEN IN EFFECT FROM NOON TODAY THROUGH
TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BLIZZARD WARNING IS IN EFFECT THROUGH WEDNESDAY MORNING. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

WIND CHILLS OF AROUND 20 BELOW ZERO WILL ALSO BE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL
MEASUREMENTS ARE REQUESTED AND EXTREMELY HELPFUL.

LEE

In the hours before

Local storm report, Feb 1, 8:51 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 NE YALE               41.80N 94.31W
02/01/2011  M1.8 INCH        GUTHRIE            IA   NWS EMPLOYEE

&&

JH
Local storm report, Feb 1, 9:01 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
901 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             BEACONSFIELD            40.81N 94.05W
02/01/2011  M1.0 INCH        RINGGOLD           IA   CO-OP OBSERVER

&&

JH
Local storm report, Feb 1, 9:09 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             6 S MADRID              41.79N 93.82W
02/01/2011  M2.8 INCH        POLK               IA   COCORAHS

0700 AM     SNOW             1 SSE CEDAR FALLS       42.51N 92.45W
02/01/2011  M5.2 INCH        BLACK HAWK         IA   COCORAHS

0700 AM     SNOW             RUTHVEN                 43.13N 94.90W
02/01/2011  M5.5 INCH        PALO ALTO          IA   COCORAHS

0700 AM     SNOW             2 WNW ANKENY            41.74N 93.64W
02/01/2011  M1.5 INCH        POLK               IA   COCORAHS

0700 AM     SNOW             2 NNE AMES              42.05N 93.61W
02/01/2011  M2.6 INCH        STORY              IA   COCORAHS

0700 AM     SNOW             1 NW WEBSTER CITY       42.47N 93.83W
02/01/2011  M1.5 INCH        HAMILTON           IA   COCORAHS

0700 AM     SNOW             1 N BRITT               43.11N 93.80W
02/01/2011  M2.5 INCH        HANCOCK            IA   COCORAHS

0700 AM     SNOW             2 ENE FORT DODGE        42.52N 94.14W
02/01/2011  M2.0 INCH        WEBSTER            IA   COCORAHS

0700 AM     SNOW             3 E MANNING             41.91N 95.01W
02/01/2011  M1.5 INCH        CARROLL            IA   COCORAHS

&&

JH
Local storm report, Feb 1, 9:23 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
923 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     SNOW             CUMBERLAND              41.27N 94.87W
02/01/2011  E3.0 INCH        CASS               IA   TRAINED SPOTTER

&&

SMALL
Local storm report, Feb 1, 9:31 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
931 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             CLUTIER                 42.08N 92.40W
02/01/2011  M1.5 INCH        TAMA               IA   CO-OP OBSERVER

0700 AM     SNOW             INDIANOLA               41.36N 93.57W
02/01/2011  M0.7 INCH        WARREN             IA   CO-OP OBSERVER

&&

JH
Local storm report, Feb 1, 10:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     SNOW             SSW JEFFERSON           42.01N 94.38W
02/01/2011  M1.7 INCH        GREENE             IA   TRAINED SPOTTER

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Taylor

When
February 1, 11:00 AM CST to 11:59 PM CST
Where
Taylor forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
February 1, 11:00 AM CST to 11:59 PM CST
Where
Adams forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
February 1, 2:00 PM CST to 11:59 PM CST
Where
Adair forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
February 1, 2:00 PM CST to 11:59 PM CST
Where
Cass forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
February 1, 2:00 PM CST to 11:59 PM CST
Where
Guthrie forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Audubon

When
February 1, 2:00 PM CST to 11:59 PM CST
Where
Audubon forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 1, 4:00 PM CST to 11:59 PM CST
Where
Carroll forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
February 1, 4:00 PM CST to 11:59 PM CST
Where
Greene forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270316, 270317, 270318, 270319, 270320, 270323, 270321, 270322.